Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 304, NWS Dodge City, KS

August 24, 2002Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2002, 2:03 AM CDT for Ford County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 2:03 AM CDT (07:03 UTC)
Expired
Aug 24, 2002, 3:00 AM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 12 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:10 AM CDTThunderstorm Wind 52 EDodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS53 KDDC 240703
SVRDDC
KSC057-240800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
202 AM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS

* UNTIL 300 AM CDT

* AT 202 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTHWEST OF HOWELL...OR ABOUT 6 MILES
  NORTHEAST OF CIMARRON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  HOWELL AT 210 AM CDT
  DODGE CITY AT 230 AM CDT
  FT. DODGE AT 240 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3790 10021 3766 10019 3765 9994 3789 9990

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:45 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 24, 12:45 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1245 AM CDT SAT AUG 24 2002

DAYS 1-2...

UNSEASONABLY STRONG SHORTWAVE TROUGH WILL BE EXITING SW KS BY NOON.
BUT NOT BEFORE MUCH OF THE CWA RECEIVES ABUNDANT RAINFALL. MCS WILL
BE MOVING THROUGH THE EASTERN HALF OF CWA THROUGH MIDDAY. WILL GO
80% POPS FOR AREAS NORTH AND EAST OF DDC THIS MORNING, WITH 60% POPS
AT DDC AND 20 POPS SW CORNER. SFC BASED CONVECTION COULD FIRE EARLY
IN THE AFTERNOON BEHIND THE WAVE IN THE SOUTHERN COUNTIES ON THE
OUTFLOW FROM THE MCS, WHICH COULD BE SEVERE. BUT IF THE OUTFLOW BDRY
IS IN OKLAHOMA THEN NOT MUCH WILL HAPPEN. UPSLOPE FLOW WILL ALSO
DEVELOP ACROSS THE HIGH PLAINS. STORMS MAY FIRE ON THE FOOTHILLS OF
SE WY AND NORTHERN CO AND THEN MOVE SE AND SSE TOWARD FAR WESTERN KS
AFTER DARK. SO WILL INTRODUCE SLIGHT CHANCE POPS TO COVER THIS.
GOING TEMPS LOOK ON TARGET THROUGH SUNDAY. WILL BACK OFF JUST A FEW
DEGREES TODAY FOR DDC AREA SINCE OUTFLOW AND CLOUD DEBRIS WILL HANG
AROUND MUCH OF THE DAY.

DAYS 3-7...

NO CHANGES.

FINCH

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   81  66  88  66 /  60  10   0  10
GCK   83  66  90  65 /  40  10   0  10
EHA   92  67  91  65 /  20  20   0  10
LBL   92  67  90  66 /  20  10   0  10
HYS   77  67  88  66 /  80  10   0  10
P28   81  68  90  68 /  80  10   0  10

.DDC...NONE.

In the hours before

Local storm report, Aug 23, 10:40 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    10S MEADE                 KS   0.75 IN HAIL
08/23/02   MEADE                          A SHERIFF DEPUTY REPORTED
                                          DIME SIZED HAIL AT THE
                                          MEADE STATE LAKE.

0910 PM    5S FOWLER                 KS   0.75 IN HAIL
08/23/02   MEADE                          HAIL REPORTED BY MEMBER
                                          OF THE PUBLIC.

0914 PM    5S FOWLER                 KS   1.00 IN HAIL
08/23/02   MEADE                          HAIL REPORTED BY MEMBER
                                          OF THE PUBLIC.

0923 PM    7SW MINNEOLA              KS   0.75 IN HAIL
08/23/02   CLARK                          HAIL REPORTED BY MEMBER
                                          OF THE PUBLIC.

0928 PM    15NE MEADE                KS   1.00 IN HAIL
08/23/02   MEADE                          HAIL REPORTED BY MEMBER
                                          OF THE PUBLIC ON HW54,
                                          JUST SOUTHWEST OF THE
                                          MEADE AND CLARK COUNTY
                                          LINE.

0931 PM    4S MINNEOLA               KS   0.75 IN HAIL
08/23/02   CLARK                          HAIL REPORTED BY TRAINED
                                          SPOTTER.

0932 PM    6NE FOWLER                KS   1.75 IN HAIL
08/23/02   MEADE                          HAIL REPORTED BY MEMBER
                                          OF THE PUBLIC.

0946 PM    2W MINNEOLA               KS   0.88 IN HAIL
08/23/02   CLARK                          REPORTED BY MEMBER OF THE
                                          PUBLIC.

0955 PM    3NW BLOOM                 KS   0.88 IN HAIL
08/23/02   FORD                           REPORTED BY MEMBER OF THE
                                          PUBLIC.

MB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:29 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Aug 23, 9:12 PM CDTSevere Thunderstorm WarningDDCClark, Meade48 min
Aug 23, 9:36 PM CDTSevere Thunderstorm WarningDDCFord54 min
Aug 24, 12:30 AM CDTSevere Thunderstorm WarningDDCScott45 min
Aug 24, 1:41 AM CDTSevere Thunderstorm WarningDDCGray49 min
Aug 24, 2:24 AM CDTSevere Thunderstorm WarningDDCStafford51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.